Georgia, 2025

Flash Flooding in Georgia, May 11, 2025

May 11, 2025 · NWS CHS · 3 events in 2 counties and zones

Rounds of heavy rainfall producing thunderstorms tracked across portions of interior southeast Georgia, producing a few instances of flash flooding. The heavy rain developed near a stationary boundary associated with a surface low situated across the lower Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Rounds of heavy rainfall producing thunderstorms tracked across portions of interior southeast Georgia, producing a few instances of flash flooding. The heavy rain developed near a stationary boundary associated with a surface low situated across the lower Mississippi Valley. Some of the heaviest rain fell across Candler and Tattnall counties where automated rain gages and CoCoRaHS observers reported a range of 5-8 inches of rain. Specific observed amounts include 8.72 inches at the Metter coop site, 7.94 inches at the Reidsville USGS gage, and 7.79 inches at the RAWS site near Metter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 11, 12:53 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, May 11, 12:53 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
153 PM EDT Sun May 11 2025

.SYNOPSIS...
A front will remain stalled near the area through early this
week. Weak low pressure will slowly move through Monday into
Tuesday, followed by high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar continues to be fairly active, especially over interior
Georgia where a band of showers and thunderstorms set-up and
produced a widespread 3-5 inches of rain with an automated
site in Tattnall that even reported closed to 10 inches.
Additional rounds of showers and thunderstorms are expected over
the entire area through the remainder of the day. By mid to
late afternoon, a warm front is expected to lift across SE GA.
The environment south of the warm front will feature SBCAPE of
1500-2000 J/kg and SRH around 100 m2/s2. Strong to severe
thunderstorms are possible along and south of the warm front.
SPC has highlighted the area with a marginal risk for severe
weather. However, machine learning guidance indicates some risk
of a tornado and severe wind gusts. High temperatures are
forecast to peak in the mid to upper 70s.

Showers and thunderstorms should increase from south to north this
evening. Categorical PoPs will remain through the night as the sfc
low over the Deep South begins to track east. Some areas may receive
an additional 1 to 1.5 inches tonight. Low temperatures are forecast
to range in the mid to upper 60s.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A mid-level closed low will remain over the southeastern states on
Monday before progressing northeastward towards the Mid-Atlantic
states Tuesday into Wednesday. At the surface a front will be
stalled in the vicinity of the forecast area, with low pressure
traversing the frontal boundary from the Gulf Coast northeastward
towards the local forecast area. Monday into Monday night will
likely be the most active of the period, with widespread showers and
thunderstorms ongoing at sunrise and several waves of additional
showers and storms through the day and into the overnight. There is
the potential for heavy rainfall on Monday, with the WPC continuing
to highlight the region in a Slight Risk of Excessive Rainfall.
Additional rainfall totals on Monday are forecast to be around 1 to
2 inches, with the potential for locally higher amounts with
thunderstorms. Given the ongoing drought flooding is not a major
concern, however  minor flooding of low-lying, poor drainage, and
urban areas is possible. Additionally, a strong to marginally severe
thunderstorm will also be possible with some instability present.

High temperatures Monday will be below normal, given precipitation
and cloud cover, with low to mid 70s and some upper 70s along the
Altamaha River in GA in the forecast. With expected cloud cover,
overnight lows Monday night will remain mild, only dropping into the
60s. Temperatures on Tuesday and Wednesday will return to near
normal as precipitation wanes and sunshine returns, with highs
reaching into the low to mid 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
The mid level closed low will open and lift off towards New England
on Wednesday night. Thereafter ridging is forecast to build into the
region aloft while high pressure builds at the surface. Isolated
showers and thunderstorms are possible Thursday afternoon, with a
dry forecast maintained into the weekend. The highlight of the
period will be the building temperatures. By Friday high
temperatures are forecast to reach into the 90s across the entire
forecast area, with heat indices possibly reaching triple
digits.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Periods of showers and thunderstorms are likely through the
rest of the TAF period, resulting in reductions in ceilings and
visibilities. Even outside of convection, sub-VFR ceilings are
expected for most, if not all, of the TAF period. Winds will
increase on Monday.

Extended Aviation Outlook: MVFR or lower cigs and/or vsbys possible
through Tuesday as a front remains stalled nearby and several rounds
of showers/tstms move through.

&&

.MARINE...
Thunderstorms will remain common across the marine zones into
tonight with locally strong wind gusts and perhaps an isolated
waterspout possible. The pattern will support southeast winds
between 10 to 15 kts. Seas should remain between 2 to 4 ft
today, increase to 3 to 5 ft tonight.

Monday through Thursday: A stalled front will linger in the vicinity
of the coastal waters into the middle of the week. Southeasterly
flow will prevail on Monday with 15-20 knots and gusts to around 23
knots. Seas will build to 4 to 5 ft, with some 6 ft possible across
the 20 to 60 nm offshore GA waters and the nearshore Charleston
County waters Monday and into Tuesday. Small Craft Advisories may be
required. Conditions will improve on Wednesday and into the end of
the week with seas 2 to 3 ft and southerly winds around 10
knots.

Rip Currents, the combination of a lingering longshore current and 2
to 3 breakers may produce rip currents along the SC/GA coast today.
A moderate risk will be posted until 8 PM this evening. Rip
currents risk will remain moderate on Monday.

&&

.CLIMATE...
Record Precipitation:

May 11:
KCHS: 1.93/1952 *as of 145 PM rainfall 3.24 inches

KCXM: 1.57/1899 *as of 1230 PM rainfall 3.76 inches

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, May 11, 12:47 PM EST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
147 PM EDT Sun May 11 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-121800-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
147 PM EDT Sun May 11 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Excessive Rainfall
- Rip Current

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Excessive Rainfall
- Rip Current

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

In the hours before

Local storm report, May 11, 1:50 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
250 PM EDT Sun May 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Flood            Metter                  32.40N  82.06W
05/11/2025                   Candler            GA   Emergency Mngr

            Emergency manager reports several roads closed around
            Metter due to water over the roadways.

&&

Event Number CHS2500335

DAK
Special weather statement, May 11, 1:50 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
250 PM EDT Sun May 11 2025

GAZ099-114-115-111930-
Candler GA-Evans GA-Tattnall GA-
250 PM EDT Sun May 11 2025

...A STRONG THUNDERSTORM WILL IMPACT TATTNALL...CANDLER AND EVANS
COUNTIES UNTIL 330 PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gordonia Altamaha State Park, moving north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Reidsville, Metter, Collins, Cobbtown, Pulaski, Manassas, Aline,
  Gordonia Altamaha State Park, Union and Brannen Lake.

This includes I-16 between mile markers 96 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3235 8224 3235 8225 3243 8219 3247 8218
      3252 8215 3256 8208 3251 8197 3248 8198
      3245 8195 3201 8204 3202 8221 3214 8220
      3217 8218 3223 8221
TIME...MOT...LOC 1849Z 182DEG 34KT 3212 8215

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 TO 55 MPH

DPB
Local storm report, May 11, 1:56 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
256 PM EDT Sun May 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Flash Flood      5 ENE Cobbtown          32.30N  82.05W
05/11/2025                   Candler            GA   Emergency Mngr

            Emergency Manager reports a washed out dirt road- Wagon
            Wheel Road near Hwy 129S near the Cannoochee river.

&&

Event Number CHS2500336

DAK

The radar

The Charleston,SC radar (KCLX), 104 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Tattnall

When
May 11, 2:00 PM EST to 5:00 PM EST
Where
Tattnall County, 5.62 mi N of Manassas to 6.54 mi N of Manassas
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
32.250, -82.037

Tattnall County dispatch reported that a portion of Hillview Road was washed out and damaged due to intense rainfall near the intersection with Lucy Callaway Road.

Flash Flood, Candler

When
May 11, 2:48 PM EST to 5:00 PM EST
Where
Candler County, 4.86 mi S of Metter Muni Arpt to 4.64 mi S of Metter Muni Arpt
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
32.300, -82.071

Candler County dispatch reported that Wagon Wheel Road is completely washed out near Highway 129.

Flash Flood, Candler

When
May 11, 2:53 PM EST to 5:00 PM EST
Where
Candler County, 2.3 mi NW of Pulaski to 1.84 mi NE of Metter
Cause
Heavy Rain
Property damage
$30,000
Reported by
911 Call Center
Coordinates
32.402, -81.979

Candler County dispatch reported multiple roads washed out and damaged due to flash flooding. Byrd Jr School Road was washed out between Saint Mathews Church Road and Kirkland Road and both ends of Meridy Road were also washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263799, 1263800, 1263801.